Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Taking thyroxine after thyroidectomy. Having tiredness and weight gain. Suggest treatment

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2002
Answered : 673 Questions
Question
Hi my name is XXXXXXX and I had a complete thyroidectomy in august 2009. My thyroxine dosage is continuously changing because my levels are above normal. started on 100mg went to 200mg back to 150mg and now am on 100mg, I feel tired and lethargic all the time. my weight continues to balloon, even though I exercise all the time with work and after work and am on 1200 cals per day. everyone keeps telling me that because I don't have a thyroid gland I should be taking t3 medication as well as the t4. I am totally confused and really don't know what else to do to get my weight back down and feel healthy again. any info would be greatly appreciated. sincerely yours XXXXXXX
Posted Thu, 28 Nov 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Dattaprasad 1 hour later
Brief Answer: Propranlol is known to cause lethargy. Detailed Answer: Hi XXXXXXX Welcome to XXXXXXX Propranolol is known to cause excessive sleep, lethargy & tiredness. You can consult your physician to switch-over to some other non-sedative medicine for migraine prevention. Regarding your second query; Thyroxine is sufficient thyroid replacement & contains T4. T4 gets converted to T3 in your body & you don't need T3 medication. As long as your T4 & TSH levels are within normal limits, you need not worry about thyroid replacement. Hope this helps you. Let me know if you have other concerns. If not, you can close the discussion & rate the answer. Wish you good health. Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking thyroxine after thyroidectomy. Having tiredness and weight gain. Suggest treatment 22 hours later
thankyou so much for the prompt reply. the only other issue i have is my weight, do you have any suggestions to help me lose my excess fat. I'm on 1200 cals per day, walk approx 8kms per day at a reasonable speed, but cannot move the weight. I'm currently 85kg, my normal weight before the hoshimoto's/hypothyroid issues was a healthy 65kg. any info would be greatly appreciated
 
 
Answered by Dr. Dattaprasad 25 minutes later
Brief Answer: No shortcut to success. Detailed Answer: Hi, Welcome back. Whatever measures you are taking for weight reduction appear sufficient. It will take time for weight loss. Meanwhile follow few things to help weight reduction/avoid side effects. 1. Take multivitamin supplements to prevent vitamin deficiency which can occur due to low calorie diet. 2. Continue same life style without interruption, as breaks are known to aggravate weight gain. 3. Keep T4 & TSH within normal range. 4. One ayurvedic remedy is to drink a teaspoon of honey on empty stomach with lukewarm water. You can take Thyroxine tablet empty stomach early morning, followed by honey with water after 30-45 minutes followed by your breakfast after 20-30 minutes. Hope this helps you. Let me know if you have other concerns. If not, you can close the discussion & rate the answer. Wish you good health. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor